Nicolau syndrome and localized panniculitis: a report of dual diagnoses with an emphasis on morphea profunda-like changes following injection with glatiramer acetate

Sarah E. Mott, Zachary G. Peña, Rebecca Spain, Kevin White, Benjamin (Ben) Ehst

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

Glatiramer acetate, given as a 40 mg subcutaneous injection thrice weekly, was recently approved by the FDA based on data suggesting better compliance and a more favorable side effect profile compared to lower dose, daily dosing. The most commonly reported adverse events are transient injection site reactions involving redness and pain at the site; however, more pronounced panniculitis and lipoatrophy have also been reported. Here, we present the case of a 51-year-old female treated with higher dose glatiramer acetate who presented with a cutaneous injection site reaction consistent with Nicolau syndrome. The excised specimen revealed typical glatiramer acetate-associated panniculitis, alongside subcutaneous sclerosis. This case shows the spectrum of cutaneous complications possible with glatiramer acetate injections, the finding of sclerosis being relatively infrequently reported. Given the relatively short duration of trials leading to FDA approval of thrice weekly dosing of glatiramer acetate, clinicians should perform careful clinical and histopathological evaluation and reporting of patients who experience injection site reactions.

Original languageEnglish (US)
Pages (from-to)1056-1061
Number of pages6
JournalJournal of Cutaneous Pathology
Volume43
Issue number11
DOIs
Publication statusPublished - Nov 1 2016

    Fingerprint

Keywords

  • glatiramer acetate
  • injection site reaction
  • Nicolau syndrome
  • Relapsing-remitting multiple sclerosis
  • subcutaneous sclerosis

ASJC Scopus subject areas

  • Pathology and Forensic Medicine
  • Histology
  • Dermatology

Cite this